Alert archive / Georgia / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 337, NWS Atlanta, GA

June 14, 2008Madison County, Oglethorpe County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Jun 14, 2008, 5:23 PM EDT for Madison County, Oglethorpe County, Georgia. It was in force for 28 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 14, 2008, 5:23 PM EDT (21:23 UTC)
Expired
Jun 14, 2008, 5:51 PM EDT
In force
28 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon

Counties Madison County, GA, Oglethorpe County, GA

The radar

The Greer radar (KGSP), 120 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 14, 5:30 PM EDTHAIL 0.251 W Smithonia, GA
Jun 14, 5:30 PM EDTHAIL 0.251 W Smithsonia, GA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.4 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2008-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 825 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2008-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
825 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
944 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 142123
SVRFFC
GAC195-221-142215-
/O.NEW.KFFC.SV.W.0337.080614T2123Z-080614T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
523 PM EDT SAT JUN 14 2008

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN MADISON COUNTY IN NORTHEAST GEORGIA
  NORTH CENTRAL OGLETHORPE COUNTY IN NORTHEAST GEORGIA

* UNTIL 615 PM EDT

* AT 522 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZED HAIL...AND
  DAMAGING WINDS UP TO 60 MPH.  THIS STORM WAS LOCATED NEAR COMER...
  MOVING EAST AT 12 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  WATSON MILL BRIDGE STATE PARK.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3397 8319 3405 8325 3415 8306 3411 8303
      3410 8303 3408 8300 3406 8299 3405 8296
      3402 8294
TIME...MOT...LOC 2123Z 249DEG 10KT 3403 8316

$$
1 follow-up statement
000 
WWUS52 KFFC 142151
SVSFFC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
551 PM EDT SAT JUN 14 2008

GAC195-221-142201-
/O.CAN.KFFC.SV.W.0337.000000T0000Z-080614T2215Z/
OGLETHORPE GA-MADISON GA-
551 PM EDT SAT JUN 14 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MADISON AND NORTH
CENTRAL OGLETHORPE COUNTIES IS CANCELLED...

THE THUNDERSTORM HAS WEAKENED AND IS NO LONGER EXPECTED TO PRODUCE 
SEVERE WEATHER. HOWEVER...STRONG GUSTY WINDS UP TO 45 MPH...VERY 
HEAVY RAIN...AND PEA SIZED HAIL ARE STILL POSSIBLE WITH THIS STORM.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3397 8319 3405 8325 3415 8306 3411 8303
      3410 8303 3408 8300 3406 8299 3405 8296
      3402 8294
TIME...MOT...LOC 2151Z 258DEG 12KT 3404 8310

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 3:12 PM EDT, 2 hours 11 minutes earlier.

Area forecast discussion, Jun 14, 3:12 PM EDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
312 PM EDT SAT JUN 14 2008

.SHORT TERM /TONIGHT THROUGH MONDAY NIGHT/...
ATMOSPHERE HAS BECOME MORE NOTICEABLY MORE UNSTABLE ACROSS NORTH AND
CENTRAL GEORGIA THAN THE PAST COUPLE OF DAYS WITH THE LOW LEVEL FLOW
OFF THE GULF VERSUS THE WESTERN ATLANTIC. WEAK FRONTAL BOUNDARY WILL
SAG INTO NORTH GEORGIA THIS EVENING...BECOMING NEARLY STATIONARY
ACROSS CENTRAL AND SOUTH GEORGIA SUNDAY AND MONDAY. BEST CHANCES FOR
PRECIPITATION SHIFT INTO SOUTH GEORGIA BY MONDAY AS SOMEWHAT DRIER
AIR FILTERS INTO NORTH AND CENTRAL GEORGIA. INSTABILITY IS MARGINAL
FOR A FEW SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING...BUT WITH
LITTLE OR NO SHEER OR STRONG DYNAMICS...CHANCES SHOULD DECREASE AFTER
SUNDOWN.

.LONG TERM /TUESDAY THROUGH SATURDAY/...
UPPER RIDGE BUILDS OVER THE SOUTHERN ROCKIES THROUGH THE UPCOMING
WEEK LEAVING THE SOUTHEASTERN U.S. ON THE EDGE OF A WEAK
NORTHWESTERLY FLOW PATTERN. BEST ENERGY REMAINS WELL NORTH OF THE
STATE ACROSS THE SOUTHERN GREAT LAKES AND OHIO VALLEY. THIS IS A
SOMEWHAT DRY PATTERN FOR OUR REGION...BUT LACK OF A STRONG UPPER
LEVEL CAPPING RIDGE SHOULD ALLOW AT LEAST SOME DIURNAL CONVECTIVE
ACTIVITY. WITH THE NORTHWEST FLOW...TEMPERATURES SHOULD REMAIN MORE
SEASONAL THROUGH THE WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          69  87  65  89  67 /  60  30  20  20  10
ATLANTA         70  86  68  88  69 /  60  30  10  20  10
BLAIRSVILLE     66  85  60  81  63 /  60  20  10  20  10
CARTERSVILLE    67  86  63  89  66 /  60  20  10  20  10
COLUMBUS        71  88  68  90  71 /  60  40  30  20  10
GAINESVILLE     69  86  66  88  67 /  60  20  10  20  10
MACON           69  88  66  90  69 /  60  50  30  30  10
ROME            68  88  64  90  67 /  50  20  10  20  10
PEACHTREE CITY  67  87  64  88  67 /  60  30  20  20  10
VIDALIA         71  89  69  90  70 /  40  60  50  40  10

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

20

In the hours before

Special weather statement, Jun 14, 4:43 PM EDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
443 PM EDT SAT JUN 14 2008

GAZ094-095-142115-
443 PM EDT SAT JUN 14 2008

...SIGNIFICANT WEATHER ALERT FOR 45 MPH WINDS IN HOUSTON AND PEACH
COUNTIES UNTIL 515 PM EDT...

AT 441 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM BYRON TO PERRY. THE LINE OF THUNDERSTORMS
WAS DRIFTING SLOWLY EAST.

WIND GUSTS OF 45 MPH ARE LIKELY AS THESE STORMS MOVE ACROSS HOUSTON
AND PEACH COUNTIES THROUGH 515 PM EDT. SOME LOCATIONS IN THE PATH OF
THESE STORMS INCLUDE POWERSVILLE...MYRTLE...MIAMI VALLEY...
HENDERSON...BYRON...PERRY...PABST...HAYNEVILLE...GROVANIA...ELKO...
ELBERTA...WARNER ROBINS AND CENTERVILLE.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS UP TO 57 MPH ARE
EXPECTED...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF PENNIES...OR
SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, Jun 14, 4:52 PM EDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
452 PM EDT SAT JUN 14 2008

GAZ034-045-142130-
452 PM EDT SAT JUN 14 2008

...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN IN DEKALB AND GWINNETT
COUNTIES UNTIL 530 PM EDT...

AT 448 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 6 MILES NORTH OF DACULA TO PINE LAKE...
MOVING SOUTHEAST AT 11 MPH.

RAINFALL AMOUNTS BETWEEN 2 AND 3 INCHES PER HOUR CAN BE EXPECTED
ACROSS DEKALB AND GWINNETT COUNTIES...INCLUDING THE CITIES OF PINE
LAKE...MOUNTAIN PARK...LAWRENCEVILLE...STONE MOUNTAIN...
SNELLVILLE...DACULA...REDAN...GRAYSON AND REDAN. DRIVERS SHOULD USE
CAUTION AS INTENSE RAINFALL WILL REDUCE VISIBILITIES AND PONDING OF
WATER ON ROADWAYS IS LIKELY.
Special weather statement, Jun 14, 5:00 PM EDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
500 PM EDT SAT JUN 14 2008

GAZ025-142145-
500 PM EDT SAT JUN 14 2008

...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN IN SOUTHERN JACKSON
COUNTY UNTIL 545 PM EDT...

AT 456 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER JEFFERSON...MOVING EAST AT 17 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE HEAVY RAIN...FREQUENT CLOUD
TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
JACKSON COUNTY THROUGH 545 PM EDT. SOME LOCATIONS IN THE PATH OF
THIS STORM INCLUDE JEFFERSON...ARCADE...NICHOLSON AND CENTER. BRIEF
HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, Jun 14, 5:12 PM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
512 PM EDT SAT JUN 14 2008

GAZ094-095-142200-
512 PM EDT SAT JUN 14 2008

...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN IN HOUSTON AND PEACH
COUNTIES UNTIL 600 PM EDT...

AT 511 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM CENTERVILLE TO SOUTHWEST OF PERRY...MOVING
SOUTHEAST AT 5 MPH.

RUNOFF FROM THESE STORMS WILL CAUSE MINOR FLOODING OF SMALL CREEKS
AND STREAMS...HIGHWAYS AND STREETS ACROSS HOUSTON AND PEACH
COUNTIES...INCLUDING THE CITIES OF PERRY...CENTERVILLE...ELBERTA AND
WARNER ROBINS. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE
BANKS OF CREEKS AND STREAMS ARE SUBJECT TO MINOR FLOODING.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS UP TO 57 MPH ARE
EXPECTED...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF PENNIES...OR
SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, Jun 14, 5:20 PM EDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
520 PM EDT SAT JUN 14 2008

GAZ027-038-142200-
520 PM EDT SAT JUN 14 2008

...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN IN NORTHERN OGLETHORPE
AND SOUTHERN MADISON COUNTIES UNTIL 600 PM EDT...

AT 517 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SMITHSONIA...MOVING EAST AT 12 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
NORTHERN OGLETHORPE AND SOUTHERN MADISON COUNTIES THROUGH 600 PM
EDT. SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
SMITHSONIA...COLBERT...COMER...PAOLI...WATSON MILL BRIDGE STATE PARK
AND CARLTON. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON
ROADWAYS.
Special weather statement, Jun 14, 5:21 PM EDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
521 PM EDT SAT JUN 14 2008

GAZ084-097-142145-
521 PM EDT SAT JUN 14 2008

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 45 MPH WINDS IN
LAURENS AND WILKINSON COUNTIES UNTIL 545 PM EDT...

AT 519 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM AROUND NICKLESVILLE...MOVING SOUTHEAST AT 5 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS IT MOVES ACROSS
LAURENS AND WILKINSON COUNTIES THROUGH 545 PM EDT. SOME LOCATIONS IN
THE PATH OF THIS STORM INCLUDE NICKLESVILLE AND DUDLEY. BRIEF HEAVY
DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS UP TO 57 MPH ARE
EXPECTED...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF PENNIES...OR
SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.

Nearby

Severe Thunderstorm Warnings in Georgia, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.